MAUDE Adverse Event Report: ARTHREX, INC. BIO-INTERFERENCE SCREW; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

ARTHREX, INC. BIO-INTERFERENCE SCREW; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Model Number BIO-INTERFERENCE SCREW
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that during an acl procedure, the screw would only enter halfway into the bio-interference screw, ar-1370b.The surgeon tried 2 other screwdrivers and this did not work.The graft was fixed into the tibial tunnel with an interference screw and the screw entered was divided halfway outside and inside bone.No further information provided.Further information requested.Additional information provided on (b)(6) 2019: the procedure being performed was a repair of anterior cruciate ligament.Bone quality was reported to be hard.The piece that broke was not fully retrieved.The case was completed by using a second screw of a larger diameter to fix the graft in the tibial area.The surgeon had to switch to another surgical technique which was a semitendinosus autologous graft used with interference fixation in the tibia and femur.
 
Additional Manufacturer Narrative
Complaint confirmed.During visual evaluation it was revealed that the first bio-interference screw broke off at the eighth thread prior to receipt for investigation, and the distal end of the screw was found to be twisted, which is consistent with breakage during insertion.The second bio-interference screw had no damage.Also during device functioning, both ar-1370b screws were functioned with an ar-1386 driver, and would not advance down the driver.Complainant's event is most likely caused by not inserting the implant co-axial to the bone tunnel, prying or leveraging, improper bone preparation or flexing the joint during insertion.Per product directions for use (dfu-0111), it is important to completely seat the screwdriver to prevent potential screw fracture during insertion.

Brand Name
BIO-INTERFERENCE SCREW
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8769047
Report Number1220246-2019-01193
Device Sequence Number13911489
Product Code MAI
UDI-Device Identifier00888867014626
UDI-Public00888867014626
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K062466
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Model NumberBIO-INTERFERENCE SCREW
Device Catalogue NumberAR-1370B
Device Lot Number10129176
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/05/2019
Supplement Date Received by Manufacturer06/05/2019
Initial Report FDA Received Date07/08/2019
Supplement Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;